Ohio, 2019

Flash Flood in Ohio, June 28, 2019

June 28, 2019 · NWS CLE · 1 event in 1 county or zone

Scattered showers and thunderstorms developed along a lake breeze on the afternoon and evening of the 28th. Though these storms pulsed up very quickly and didn’t last very long, they were very efficient at producing heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered showers and thunderstorms developed along a lake breeze on the afternoon and evening of the 28th. Though these storms pulsed up very quickly and didn’t last very long, they were very efficient at producing heavy rain. A localized storm over Elyria produced flash flooding along the Willow Creek area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 28, 5:21 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 28, 5:21 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
621 PM EDT Fri Jun 28 2019

.SYNOPSIS...
High pressure over the mid Atlantic States will move southeast
overnight as a weak cold front slowly sags south across the
area Saturday afternoon. A secondary trough will drop south
across Lake Erie and the east portion of the region Saturday
night. High pressure will build south into the area Sunday
afternoon. A warm front will lift back north across the area on
Monday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Scattered thunderstorms continue to dot the northern tier and
eastern half of the forecast area at this time. Storms continue
to develop along outflow boundaries and pulse up and dump some
locally heavy rain. Continuing to monitor for gusty winds and
heavy rain. Will keep slight chance to chance thunderstorms
across the area as currently forecast to account for activity.
Southwest area remains dry at this time.

Previous Discussion...

Lake Erie lake breezes have become convectively active this
afternoon with the peak in diurnal heating. Some mid level dry
air is present so there is some potential for downburst
potential as has been recently indicated on the TLVE TDWR. This
activity will play out over the next couple of hours and
diminish diurnally. More convection may develop or move south
over Lake Erie towards northwest PA and far ne OH after
midnight.

On Saturday scattered convection will likely develop or continue
over the central portion of the forecast area from Sandusky to
Stark County will POP chances begin to drop over nw PA.
Scattered showers and storm will diminish Saturday evening as
drier air to the north filters into the region. We can expect
another very warm day on Saturday but should be a few degrees
cooler than today.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Cold front should be south of the region Sunday morning but it will
lift back into the region as a warm front by Sunday night. So after
a dry Sunday it looks like isolated/scattered coverage of
thunderstorms returns Sunday night through Monday night. Outflow
boundaries and other mesoscale features will play a role.

It will be slightly warmer than average through the short term.
Humidity values will be elevated so heat index values will be
around 90 degrees for several inland locations.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
More of the same for the long term with isolated/scattered
thunderstorms possible each day. The region will remain humid with
mesoscale features (lake breeze, outflow, etc) inducing convection.
Temperatures will remain above seasonal averages.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
VFR conditions are expected to continue much of the TAF period
as high pressure over the mid Atlantic states gradually shifts
se and a weak frontal boundary drops southeast into the area on
Saturday. Diurnal cumulus may develop into a few showers and
thunderstorms inland from Lake Erie so we have included a VCTS
for the afternoon except at ERI where the lake breeze has
already pushed inland. Coverage and timing of showers is rather
uncertain for the afternoon. Precipitation chance may increase
toward or after midnight over northwest PA.

OUTLOOK...Non-VFR possible with isolated to scattered
thunderstorms that develop Saturday and Monday night into Tuesday.

&&

.MARINE...
A weak frontal boundary will be wobbling near Lake Erie through
Sunday night. No significant storm systems will move across the
region so winds should not exceed 15 knots at any time. Strongest
winds may be the onshore flow that develops in the nearshore waters
when the lake breeze develops.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante/Lombardy
SHORT TERM...MM
LONG TERM...MM
AVIATION...LaPlante
MARINE...MM
Hazardous weather outlook, Jun 28, 3:42 AM EST, 15 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
442 AM EDT Fri Jun 28 2019

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-290845-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
442 AM EDT Fri Jun 28 2019

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 28, 4:35 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
535 PM EDT Fri Jun 28 2019

OHZ010-020-282215-
Medina-Lorain-
535 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MEDINA AND CENTRAL
LORAIN COUNTIES...

At 535 PM EDT, a strong thunderstorm was located near Wellington, or
11 miles south of Elyria, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm. Brief heavy rainfall is also possible.

LAT...LON 4127 8227 4138 8197 4135 8197 4135 8187
      4128 8188 4128 8183 4126 8182 4120 8197
      4113 8208
TIME...MOT...LOC 2135Z 250DEG 8KT 4122 8214
Special weather statement, Jun 28, 5:12 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Cleveland OH
612 PM EDT Fri Jun 28 2019

OHZ009-010-019-282300-
Huron-Erie-Lorain-
612 PM EDT Fri Jun 28 2019

...SCATTERED STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
HURON...ERIE AND LORAIN COUNTIES...

At 609 PM EDT, scattered strong thunderstorms were located across
Huron and Lorain Counties. All the thunderstorms will continue to
moving east northeast at 20 mph. Additional development will be
possible along the outflow boundaries.

Winds in excess of 40 mph and pea size hail are possible with
the strongest storms. Brief heavy rainfall is also possible.

These storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4150 8197 4134 8198 4135 8188 4128 8189
      4128 8198 4120 8198 4120 8207 4114 8208
      4114 8217 4109 8218 4109 8240 4130 8265
      4143 8235 4143 8227 4148 8217 4152 8199
TIME...MOT...LOC 2209Z 263DEG 17KT 4120 8233
Special weather statement, Jun 28, 5:38 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Cleveland OH
638 PM EDT Fri Jun 28 2019

OHZ011-282315-
Cuyahoga-
638 PM EDT Fri Jun 28 2019

...STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA COUNTY...

At 636 PM EDT, strong thunderstorms located over Westlake and over
Lorain county will move east northeast at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with
the strongest storms. Brief heavy rainfall is also possible.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4135 8156 4135 8159 4128 8157 4127 8188
      4135 8187 4136 8197 4150 8197 4148 8189
      4150 8180 4149 8174 4155 8162 4159 8156
TIME...MOT...LOC 2236Z 253DEG 20KT 4145 8195
Special weather statement, Jun 28, 6:03 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
703 PM EDT Fri Jun 28 2019

OHZ010-020-282330-
Medina-Lorain-
703 PM EDT Fri Jun 28 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MEDINA AND
SOUTHEASTERN LORAIN COUNTIES...

At 701 PM EDT, radar indicated strong thunderstorms were located
along a line extending from North Ridgeville to near Grafton to 7
miles northwest of Lodi to 6 miles south of Wellington. Movement was
southeast at 15 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Medina, Brunswick, Rittman, Wellington, Lodi, Creston, Chippewa
Lake, Eaton, Hinckley, Sheffield, Seville and Lagrange.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4099 8213 4100 8217 4106 8217 4107 8232
      4136 8219 4145 8207 4142 8197 4135 8197
      4135 8187 4127 8188 4128 8169 4099 8169
TIME...MOT...LOC 2301Z 305DEG 15KT 4138 8199 4123 8194 4114 8207 4107
8218
Special weather statement, Jun 28, 6:15 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Cleveland OH
715 PM EDT Fri Jun 28 2019

OHZ011-290000-
Cuyahoga-
715 PM EDT Fri Jun 28 2019

...A STRONG THUNDERSTORM WILL AFFECT CUYAHOGA COUNTY...

At 715 PM EDT, a strong thunderstorm was located over Lakewood, or
near Cleveland, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4157 8148 4156 8139 4145 8139 4142 8137
      4141 8160 4136 8197 4150 8197 4148 8189
      4150 8180 4149 8176 4150 8171 4163 8149
TIME...MOT...LOC 2315Z 262DEG 11KT 4146 8180
Local storm report, Jun 28, 6:45 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
745 PM EDT FRI JUN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       1 SSW WESTLAKE          41.45N 81.93W
06/28/2019  M0.80 INCH       CUYAHOGA           OH   COCORAHS

            THUNDERSTORM HEAVY RAIN, PEA SIZE HAIL.

&&

MAT

The radar

The Cleveland radar (KCLE), 15 km away, was scanning. The volume nearest the first event began at 00:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lorain

When
June 28, 7:05 PM EST to 10:00 PM EST
Where
Lorain County, 0.95 mi WNW of North Eaton to 1.51 mi W of Eaton Estates
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
41.324, -81.998

Water flowing into homes in the vicinity of Willow Creek east of the intersection of 82 and 83.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839411.